The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Article: Inactive Ingredients in Medications Cause Trouble for Some

#1

Inactive Ingredients in Medications Cause Trouble for Some
https://www.medscape.com/viewarticle/910411

1 Like
#2

Oh I’m sure they do because otherwise why would different brands of the same drug affect people. I find this with the current UK drug shortages and receiving a different brand every 28 days. I’m unable to access this document without registering but the title’s enough for me. Thanks. Helen

#3

Here’s an excerpt:

Of 38 commonly used excipients that are known to cause allergic reactions, lactose was used in 44.82% of all solid oral dosage forms in the databases searched, followed by corn starch (36.54%), polyethylene glycol (36.03%), povidone (35.8%), and carboxymethylcellulose (21.38%). Other oral medications include peanut oil, wheat starch, artificial dyes, and certain sweeteners.

For most medications, the amount of inactive ingredients accounted for half of the pill and for some that amount reached 99%.

Most (92.8%) of oral solid medications in the databases contained one or more potential allergen and almost all contained compounds that some patients would be unable to tolerate, such as gluten and some sugars.

#4

Here’s another article on the same topic that you might be able to access:

#5

wow, no wonder I got severe rashes after a few months of taking venlafaxine capsules… weird

#6

Thank you for sharing this. I have allergies to eggs and dairy and didn’t know that meds had such ingredients. I am not currently on meds due to pregnancy, but will be discussing this with my neuro after delivery as I plan on starting a med then.

#7

My friend has had the same reaction. I’ve told her to cut caffeine and lower her dose. She’s on brand Effexor. I wouldn’t underestimate the side effects of the main ingredients though!

#8

i changed to tablet and rashes went away :slight_smile:

3 Likes
#9

This is interesting. I’ve developed rashes from several drugs over the years so I assumed I was allergic to them. Now I wonder whether it was one of the inactive ingredients that I was allergic to and not the drug itself.

#10

When I was on nortriptyline, i was given a different brand with every prescription. One brand really affected me, while another didn’t. I couldn’t see any difference except one brand had a smooth coating and the other had no coating. The one with no coating affected me. In the Heal Your Headache book it says some people feel better on one brand of a medication than on another one, and that it could be down to how fast or slow it’s absorbed in your body because that can be altered by the inactive ingredients. My aunty takes Gabapentin, and she felt much better taking one brand of it, but when it was changed in her next prescription, she didn’t feel as good. My doctor didn’t believe it was possible, and my chemist kept insisting the ingredients are the same.

I’ve seen people say they took 10mg of Amitriptyline but when they took a 50mg tablet, they felt ill. Because of the dye used in the 50mg tablet. It’s orange or blue. So they have to take 5 x 10mg tablets instead.

1 Like
#11

There is now a (vaguely) acknowledged UK drugs shortage, that’s why. After more three years on same brand Propranolol I’ve been having same problem for six months now. One brand I can take but it gives me severe GERD for a week every time I have to restart it and now suddenly I’m getting puffy ankles in the evenings which I‘ve not had before, and a rash which I have had before but it used to come, never itch and go away, now it’s itchy and becoming persistent, Different brands contain different compounds. Lots of people find this.

That’s unusual. Pharmacists generally ackowledge it. It’s doctors who bury their head in the sand. They cannot possibly be ‘the same’. I look at the obvious size discrepancy with my Propranolol. 10mg of one brand are as big as 40mg of another which I think could be very confusing for some people. Confusing enough to be dangerous when you get different issued every 28 days. Helen

1 Like
#12

Yes, when I came off Paxil they gave me a liquid version + syringe to help taper but I could feel a big difference and it really screwed me up. Eventually I just tossed the liquid and simply crushed the original pills and weighed them.

1 Like
#13

My pharmacist won’t acknowledge it either, because he’s only thinking of the active compound.

1 Like
#14

Thinking on it further I’ve only found one doctor who would acknowledge it and she, bless her, revised my prescription to read one specified brand which worked for years but not any more. The fact that every pharmacist I’ve ever discussed it with ackowledged it is interesting but not particularly helpful to me because, to a man, they all then went on to say they had no control over the brand of drugs they could obtain anyway, a statement I find most dubious. Helen

#15

The pharmacist told me the same thing, that they had no control over what brand the warehouse gave them. At Boots, however, they told me they used the same warehouse and they were able to get the brand I wanted. The nhs buys whatever brand is cheapest at any given time.

#16

An independent pharmacist who works as a locum told me the big chains all have preferntial contracts with certain manufacturers so the others only get what’s spare. He told me Boots would be able to obtain the brand specified in my prescription because they had a contract with that particular company. Helen

1 Like
#17

That explains why i always got the same brand of Nortriptyline when i went to Boots. They didn’t stock any other brand.

1 Like